Evidence map›Paper›PMID 38082232›Full record

ArticleBMC psychiatry2023

Hypersexuality during treatment with cariprazine in a patient with schizophrenia? A case report.

Polona Rus Prelog, Anja Kokalj Palandacic

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC psychiatry, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed, 1 pooled it
2.8field-weighted citation impact, top 9% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 1 synthesis or guideline pooled it, 9 citations in OpenAlex.

  1. Pooled it
  2. Article
  3. Article
  4. Eros Unleashed: A Case Series of Cariprazine-induced Hypersexuality.Indian journal of psychological medicine · 2025
    Article
  5. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors at 1 institution in 1 country.

Polona Rus PrelogCentre for Clinical Psychiatry, University Psychiatric Clinic Ljubljana, Ljubljana, Slovenia. polona.rus@psih-klinika.si.
Anja Kokalj PalandacicCentre for Clinical Psychiatry, University Psychiatric Clinic Ljubljana, Ljubljana, Slovenia.
University Psychiatric Hospital · SI

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundCariprazine is a third-generation antipsychotic with a unique mechanism of action. It functions as a partial agonist with high affinity for dopamine D2 and D3 and serotonin 5-HT1A receptors, an antagonist for 5-HT2A (moderate affinity) and 5-HT2B (high affinity) receptors. It binds to histamine H1 receptors and has a low affinity for 5-HT2C and alpha 1A-adrenergic receptors and no affinity for muscarinic (cholinergic) receptors. Among the troubling side effects, symptoms related to impulse control, such as hypersexuality, pathological gambling, compulsive shopping, compulsive eating etc., have been reported with the use of antipsychotic medications. However, no reports have been published regarding impulse control symptoms associated with cariprazine. We report a case of cariprazine-induced hypersexuality in a patient with schizophrenia, which was resolved by discontinuation of the medication. CASE PRESENTATION: A 67-year-old Caucasian woman with schizophrenia was admitted to the hospital inpatient unit after she discontinued olanzapine and psychotic symptoms reappeared. Prior to that, she was in remission, taking olanzapine for approximately one year. After discontinuation, she experienced auditory hallucinations with persecutory delusions and became anergic and withdrawn, with blunted affect. Olanzapine was reintroduced, as it was proven successful in her past treatments. However, since there were no changes, especially in negative symptoms, cariprazine was added. Seven days after the introduction of cariprazine, the patient developed compulsive sexual behaviour. Therefore, cariprazine was discontinued, and the hypersexual behaviour was resolved.

conclusionsIn this case report, we describe hypersexual behaviour that could potentially be induced by cariprazine. As a single case study, conclusions cannot be drawn. Controlled studies are warranted to better determine causality and the significance of this possible side-effect of cariprazine.

Indexed as

Antipsychotic AgentsSchizophreniaAgedCompulsive BehaviorFemaleHumansPiperazinesAntipsychotic AgentscariprazinePiperazinesAntipsychotic agentsCariprazineCase reportImpulsive behaviourSchizophreniaSexual behaviour

Identifiers

PMID38082232
PMCPMC10714445
OpenAlexW4389574398

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.